Iowa, 2008

Hail and Damaging Wind in Iowa, December 27, 2008

December 27, 2008 · NWS DMX · 2 events in 2 counties and zones

Unseasonably warm air pushed into Iowa as a 40 to 50 kt low level jet was in place ahead of a strong cold front. Temperatures warmed into the mid to upper 50s in the warm sector, with dew point readings in the mid 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Unseasonably warm air pushed into Iowa as a 40 to 50 kt low level jet was in place ahead of a strong cold front. Temperatures warmed into the mid to upper 50s in the warm sector, with dew point readings in the mid 50s. The airmass became quite unstable for late December with most unstable CAPE values reaching 1600 J/kg. A line of thunderstorms formed along the cold frontal boundary as it moved through southern Iowa. One of the storms became severe for a short period of time, producing nickle size hail in the Chariton area. As the storms moved through Mahaska County, high winds tore the roof off of a barn and damaged some hog confinement buildings southwest of Oskaloosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 26, 11:52 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 26, 11:52 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1152 PM CST FRI DEC 26 2008

...UPDATED 06Z AVIATION DISCUSSION...

.SHORT TERM...TONIGHT
FOG AND CLOUD TRENDS HAVE BEEN DIFFICULT TO HANDLE TODAY...WITH DRY
SLOT ALOFT ABLE TO ERODE MOST OF THE FOG AS FAR NE AS FOD AND MIW.
DENSE FOG HAS ALSO REAPPEARED ALONG MO BORDER INTO CHARITON WHERE
MOISTURE IS A LITTLE DEEPER. FOG WILL LIKELY LAST IN FAR N AND NE
UNTIL COLD FRONT COMES THROUGH ROUGHLY 03Z AT FOD...06Z AT DSM AND
07Z AT ALO. DESPITE EXTREMELY HIGH SURFACE DEWPOINTS...MOISTURE IS
VERY SHALLOW AT THE MOMENT...SO BELIEVE NOW THAT THE FRONTAL PASSAGE
WILL BE DRY UNTIL DEEPER MOISTURE BEGINS TO STREAM NWD AND A CHANCE
OF CONVECTION ENTERS THE PICTURE. THIS APPEARS TO BE ROUGHLY SE OF
CRESTON...DSM AND ALO AROUND MIDNIGHT AND CONTINUING INTO THE
MORNING FOR THE SE. THUNDER IS ALSO POSSIBLE IN THIS ZONE WITH A
QUARTER TO A HALF INCH OF QPF NOT OUT OF THE QUESTION. CURRENT
SATELLITE TRENDS SHOW A LOT OF BACKING FLOW ALOFT...SIGNIFYING
AMPLIFICATION...SO HAVE INCREASED THE QPF AMOUNTS SOUTHEAST OF
KNOXVILLE TOWARD MORNING. A HALF INCH OR MORE IS NOT OUT OF THE
QUESTION IN A SW TO NE BAND...BUT IT APPEARS THE 18Z NAM IS
OVERDONE GIVEN THE DEGREE OF INSTABILITY. AFTER TODAYS SNOWMELT...A
QUICK PULSE OF RAIN COULD PUT A BUMP IN STREAMS AND EVEN RIVERS.
CURRENT THINKING IS THAT ICE IS NOT THICK ENOUGH TO CAUSE
BLOCKAGE...BUT THIS WILL NEED TO BE MONITORED. GOOD NEWS IS THAT
TEMPS WILL NOT FALL ENOUGH FOR A FREEZING RAIN THREAT ON THE BACK
SIDE OF THE PRECIP BAND...BUT COULD BE A BIT OF LIGHT FREEZING LATE.

.LONG TERM...SATURDAY THROUGH FRIDAY
UNCERTAINTY SURROUNDING THE PRECIPITATION FORECAST SATURDAY INTO
SATURDAY NIGHT...WITH SOME DISCREPANCIES BETWEEN THE NAM/GFS/EC
THROUGH THE FIRST FEW PERIODS OF THE MID RANGE. GFS ADVERTISING A
MERGING ON THE WAVE TRAVELING THROUGH THE DAKOTAS WITH THE SYSTEM
LIFTING OUT OF THE ROCKIES TODAY...DEEPENING THE LOW AS IT LIFTS OUT
AND ADVERTISING SOME DEF ZONE SNOW ACROSS THE CWA LATE SATURDAY
AFTERNOON INTO SATURDAY NIGHT. EC/NAM DO NOT DEEPEN THE LOW AS MUCH
AS IT LIFTS OUT...AND THUS KEEP MAJORITY OF THE PRECIP ASSOCIATED
ALONG AND AHEAD OF THE COLD FRONT THAT MOVES THROUGH THE CWA LATE
TONIGHT/SATURDAY...WITH A WEAK DEF ZONE AREA SITUATED FURTHER EAST
THAN THE GFS. FOR NOW TRENDED TOWARD A BLEND OF THE SOLUTIONS...WITH
THE GUIDANCE SUGGESTING A TREND TOWARD THE GFS/EC SOLUTIONS. LATEST
NAM THOUGH TRENDING SOMEWHAT FURTHER WEST TOWARD THE GFS SOLUTION.
EITHER WAY...THESE DISCREPANCIES LEAD TO UNCERTAINTY IN THE
AMOUNT/PLACEMENT OF THE PRECIPITATION. FOR NOW HAVE THE HIGHEST POPS
ACROSS THE EASTERN CWA...WHERE EC/NAM LINE UP DEF ZONE PRECIP BETTER
AS MAIN UPPER LEVEL WAVE MOVES OVERHEAD SATURDAY NIGHT. PRECIP TYPE
TRICKY AS WELL...WITH SOME MIXED PRECIPITATION EXPECTED AS THE FRONT
MOVES THROUGH WITH A CHANGEOVER TO SNOW FOR SATURDAY NIGHT. DEPTH OF
THE NEAR SURFACE COLD LAYER QUITE SHALLOW...SO MIXED PRECIP TYPE
LEANING TOWARD FZRA ATTM. IN AREA OF BEST LIFT JUST AHEAD AND ALONG
THE FRONT...SFC TEMPERATURES SHOULD STILL BE ABOVE FREEZING SO
ANTICIPATE RAIN. TRICKY PART COMES TOWARD LATE AFTERNOON AS PRECIP
STARTS TO WANE ACROSS THE SOUTHEASTERN CWA...AND TEMPERATURE DIPS
NEAR FREEZING OR JUST BELOW. DEPENDING ON SFC TEMPS...MAY SEE SOME
ICE ACCUMULATIONS APPROACHING A TENTH TO TWO TENTHS OF AN INCH IF
COLDER AIR MOVES IN FASTER. OTHERWISE HARD TO NAIL DOWN PRECIP
AMOUNT SATURDAY NIGHT...BUT FOR NOW MAY SEE ACCUMULATING SNOWS ON
THE ORDER OF AN ONE TO THREE INCHES ACROSS THE FAR EASTERN CWA.

PRECIP THEN LIFTS OUT OF THE AREA LATE SATURDAY NIGHT WITH WAA
KICKING IN BACK TO THE WEST AS ZONAL FLOW SETS UP ALOFT. THIS WILL
KEEP THE COLD ARCTIC AIR WELL TO THE NORTH...AS WELL AS ANY
PRECIPITATION. THEREFORE DRY CONDITIONS AND NEAR AVERAGE TO SLIGHTLY
ABOVE AVERAGE TEMPERATURES EXPECTED THROUGH MID WEEK. BROAD
TROUGHINESS BEGINS TO DEVELOP THROUGHOUT THE CENTRAL US AS AN UPPER
LEVEL TROUGH DROPS SOUTHWARD FROM THE PAC NW THROUGH THE AREA
THURSDAY INTO FRIDAY. THIS WILL ALLOW MOISTURE TO FLOW NORTHWARD
INTO THE AREA FROM THE GULF...WITH AN AREA OF SURFACE LOW PRESSURE
DEVELOPING OVER THE CENTRAL/NRN PLAINS THURSDAY. THIS WILL BRING
PRECIPITATION CHANCES BACK INTO THE FORECAST FOR THE BEGINNING OF
THE NEW YEAR. AT THIS TIME TEMPERATURES LOOK COLD ENOUGH FOR
PRECIPITATION TO REMAIN SNOW.

.AVIATION...27/06Z
COLD FRONT MOVING THROUGH THE STATE WILL BRING GRADUAL IMPROVING
VISIBILITIES AND INCREASING CIGS FROM WEST TO EAST. IFR/LIFR
CONDITIONS THOUGH MAY LINGER INTO SATURDAY MORNING AS THE BOUNDARY
BEGINS TO SLOW.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE SOUTHEASTERN HALF OF THE AREA. LOCALLY HEAVY RAINFALL AND
PERIODS OF IFR WILL CONTINUE THROUGH SATURDAY MORNING. SOME
DIFFERENCES ON SNOW CHANCES BY SATURDAY AFTERNOON OVER NORTHWEST TAF
SITES (MCW/FOD). A BAND OF FZRA LIKELY NEAR DSM/OTM/ALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 1 AM CST SATURDAY FOR
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-
JASPER-POWESHIEK.

FLASH FLOOD WATCH THROUGH 6 PM SATURDAY FOR
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS.

&&

SHORT TERM...JUNGBLUTH
LONG TERM...ALBRECHT
AVIATION...DONAVON
Hazardous weather outlook, Dec 26, 5:44 PM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CST FRI DEC 26 2008

IAZ004>007-015>017-023>028-034>039-046>050-059>062-272345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-DALLAS-POLK-JASPER-POWESHIEK-
544 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

WIDESPREAD DENSE FOG WILL CONTINUE ACROSS THE AREA INTO THE EARLY
MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT FOR THE OUTLOOK
AREA THROUGH 1 AM TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THERE IS ALSO A CHANCE FOR SOME LIGHT FREEZING DRIZZLE ACROSS
PORTIONS OF THE OUTLOOK AREA WHERE TEMPERATURES DIP BELOW FREEZING
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED
DURING THE DAY SATURDAY...WITH PRECIPITATION CHANGING OVER TO ALL
SNOW BY SATURDAY NIGHT. SNOW...SLEET OR ICE ACCUMULATIONS ARE
EXPECTED...BUT WILL REMAIN LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND
ICE AMOUNTS ARE ENCOURAGED.

IAZ033-044-045-057-058-070>075-081>086-092>097-272345-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
544 PM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS
PORTIONS OF SOUTH CENTRAL IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED
TO SPREAD SOUTHEAST ACROSS THE AREA SATURDAY. PRECIPITATION WILL
CHANGE OVER TO ALL SNOW BY SATURDAY NIGHT. LIGHT SNOW...SLEET AND
ICE ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND
ICE AMOUNTS ARE ENCOURAGED.

The radar

The Des Moines radar (KDMX), 88 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lucas

When
December 27, 3:03 AM CST
Where
Lucas County, 1.25 mi ESE of Chariton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.010, -93.300

Dime to nickel size hail was reported by a spotter.

Thunderstorm Wind, Mahaska

When
December 27, 3:30 AM CST
Where
Mahaska County, 1.73 mi NW of Givin
Measured
57 kt (66 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
41.250, -92.690

High winds tore the roof off of a barn and damaged hog confinement buildings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138991, 139310.